Fulminant Clostridium difficile toxic megacolon in a pediatric heart transplant recipient

Angira Patel, Jeffrey J. Gossett, Tara Benton, Erin Rowell, Hyde Russell, Elaine Cham, Elfriede Pahl*

*Corresponding author for this work

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

CD can be a cause of diarrhea in pediatric heart transplant recipients. Fulminant colitis can develop in immunocompromised patients with CD and progress to toxic megacolon. We report a case of a 10-yr-old girl who developed CD diarrhea and subsequently fulminant colitis with clinical signs and symptoms of abdominal compartment syndrome. She was taken to the operating room emergently and found to have toxic megacolon. She underwent a sub-total abdominal colectomy and end-ileostomy, and made a rapid recovery. Rapid recognition of the severity of the disease in the post-operative transplant patient is imperative as abdominal compartment syndrome may develop requiring surgical management. In pediatric heart transplant patients with diarrhea, we recommend a heightened clinical awareness with aggressive treatment given the risk of progression to fulminant CD and toxic megacolon.

Original languageEnglish (US)
Pages (from-to)E30-E34
JournalPediatric transplantation
Volume16
Issue number1
DOIs
StatePublished - Feb 1 2012

Keywords

  • Clostridium difficile
  • NAP1
  • heart transplant
  • toxic megacolon

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Fingerprint Dive into the research topics of 'Fulminant Clostridium difficile toxic megacolon in a pediatric heart transplant recipient'. Together they form a unique fingerprint.

  • Cite this